MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0410
Medical Device Problem Codes Break (1069); Fracture (1260); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.The distal tip of the detached embolization coil was advanced out of the introducer sheath and had offset coil winds near the distal end.Conclusions: evaluation of the returned devices revealed the sr wire was fractured and the embolization coil was detached.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach.Further evaluation revealed the distal end of the embolization coil had offset coil winds.This damage likely occurred due to forceful advancement of the ruby coil against resistance.An overtightened rotating hemostasis valve (rhv) may have contributed to the resistance experienced during advancement and the subsequent detachment of the coil.The lantern referenced in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal bleeding (gi bleed) using ruby coils.During the procedure, while attempting to insert a ruby coil into the rotating hemostasis valve (rhv) of a lantern delivery microcatheter (lantern), the physician experienced resistance and subsequently, the ruby coil became detached; therefore, it was removed.The procedure was completed using additional ruby coils and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7421481
Report Number3005168196-2018-00749
Device Sequence Number1094364
Product Code HCG
UDI-Device Identifier00814548012841
UDI-Public00814548012841
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2021
Device Catalogue NumberRBY2C0410
Device Lot NumberF40091
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2018
Initial Report FDA Received Date04/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1